MAUDE Adverse Event Report: ETHICON INC. PDS+ CLR 18IN 4-0 S/A P-3 PRM MP; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS+ CLR 18IN 4-0 S/A P-3 PRM MP; SUTURE, SURGICAL, ABSORBABLE
Catalog Number PDP494G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional information was requested and not available: what measures were taken to retrieve the broken piece? no information.Was there any additional tissue damage as a result of searching for the needle piece? no information.At what location was the needle found? no information.Was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? no information.No further information will be provided.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported a patient underwent a laparoscopic cholecystectomy on (b)(6) 2018 and suture was used.The needle was broken at the swage part during continuous suturing.The broken part of the needle was retrieved.Further details are not provided.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/22/2019.Device evaluation summary: a failed suture needle was received for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDS+ CLR 18IN 4-0 S/A P-3 PRM MP
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8125147
Report Number2210968-2018-77451
Device Sequence Number2166048
Product Code NEW
UDI-Device Identifier10705031048416
UDI-Public10705031048416
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue NumberPDP494G
Device Lot NumberMJM082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 11/05/2018
Supplement Date Received by Manufacturer01/02/2019
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date01/22/2019
Patient Sequence Number1